Non-Profit Trusted Source of Non-Commercial Health Information
The Original Voice of the American Academy of Anti-Aging, Preventative, and Regenerative Medicine
logo logo
DHEA

Drugs to the rescue?

20 years, 3 months ago

8729  0
Posted on Nov 10, 2003, 7 a.m. By Bill Freeman

CNN's "American Morning" had a brief segment yesterday on drug treatment for female sexual dysfunction. They discussed mainly Viagra and DHEA, which turns into testosterone in the body, and noted that the difference between treating sexual problems in men and women is that men's are way easier. In men it's mainly a matter of fixing the hydraulics and in women it's.

CNN's "American Morning" had a brief segment yesterday on drug treatment for female sexual dysfunction. They discussed mainly Viagra and DHEA, which turns into testosterone in the body, and noted that the difference between treating sexual problems in men and women is that men's are way easier. In men it's mainly a matter of fixing the hydraulics and in women it's...complicated. Ha.

They interviewed a woman who had some initial success with Viagra, but for her it "stopped working." This seems to be a common phenomenon. To my mind that means one of two things: the initial success was merely a placebo effect, or, more likely, the deeper problems that had interfered with her sexual enthusiasm raised their heads again after the initial physical boost from the medication had grown routine.

Viagra works mostly by improving pelvic blood flow, so it probably enhances a woman's awareness of her sexual organs and increases their sensitivity. It's not surprising that after a long period of sexual quietude, simply becoming reawakened to that part of her body was probably pretty amazing. But I can also understand how it might not have been enough to sustain her sexual interest after the first few weeks. The exciting newness of the sensations would wear off, and her erotic SITUATION would still be the same.

Testosterone seems to work better in directly enhancing libido, because testosterone is absolutely essential to the whole mechanism of sexual desire, but it is difficult to get just the right dosage, and for many women the side effects can be insupportable -- even the very, very subtle ones. I remember reading an article some years ago in one of those defunct midlife women's magazines, Mirabella or Lears, I forget which one, which recounted one woman's experience with testosterone supplementation. She liked the stuff because in addition to helping her understand why men's sexuality was so urgent and causing her to begin to very much enjoy her own again, she also felt it made her slightly more gutsy and less willing to put up with bullshit in her career. But in the end she gave it up.

Why? Because it seemed to interfere with what she called her "charm," her ability to sense people's inner states of mind and to respond to them instantly, automatically, appropriately, without even having to think about it. When she was "testy" there was something subtly "off" in her social feedback mechanism, and she found that she just didn't get along with people as sweetly and naturally as she usually did. Take that strictly subjective observation for what it's worth, but now there is also some scientific evidence that sex hormones might have some effect on social sensitivity or ability to read subtle body language.

The other drugs mentioned very briefly by CNN were the localized estrogen delivery system Femring, and antidepressants. Vaginal estrogen is especially valuable for lubrication problems and to halt the thinning and breakdown of the vaginal walls that also happen with normal aging. Antidepressants are a mixed bag, of course, and even when they work initially they can also "stop working" with continued use. If your wife is using an antidepressant which is interfering with her sexual responses (a common problem is an inability to reach orgasm, and no orgasms means a lot less incentive to have sex) she might be able to switch to another one.

Source: http://blogs.salon.com/0002153/2003/11/07.html#a390

WorldHealth Videos